By Joe Graedon, M.S., And Teresa Graedon and Ph.D.
King Features Syndicate
Q. My wife had a bad reaction to statin drugs that started in her arms and shoulders. She could not get up the stairs or even off a chair unaided. This all happened in a space of around four weeks. Eventually, I rushed her to a hospital. She could not raise her arm.
Since she could not even swallow without choking, she almost died. In some ways, she was lucky. She was seen by a doctor who specializes in myositis. If he hadn’t been at the hospital that evening, she might not have survived.
It has taken around 18 months to get back to where she was before the statins. The doctor gave her steroids and methotrexate. She finished the steroids in March, but she’ll remain on the methotrexate until Christmas. She still has nightmares about this experience.
A. Myositis (inflammation of the muscles) can be a devastating autoimmune condition that leads to disability and sometimes death. Symptoms may include difficulty getting up from a chair or walking up stairs. Treatment often involves immunosuppressive drugs.
Although myositis is listed as a potential side effect of some statins, it is considered rare. That said, we have received a surprising number of reports of statin-induced myositis. Most have not resolved as successfully as your wife.
Q. My 5-year-old daughter was diagnosed with GERD and put on three medicines with long lists of horrible side effects. Those made me uncomfortable, so we looked for an alternative on your website.
Our mantra became “veggies, veggies, veggies, fruit, fruit and a little bit of meat.” Lots of veggies (ideally three per lunch or dinner meal) seem to prevent her constipation, which is a big contributing factor to her GERD. We also found which foods were big triggers and which foods to avoid.
That allowed us to cut down on the omeprazole very slowly. We opened the capsule and literally counted out the pellets inside. She took one or two pellets less daily.
A. Fiber is the foundation for constipation treatment. We are delighted to learn how well it worked for your daughter. We include a list of fiber-rich foods in our eGuide to Controlling Constipation.
For people who cannot tolerate so much fiber, there are other solutions. For more recommendations, we suggest you look in the Health eGuides section at peoplespharmacy.com. For example, a little sugar-free gum can often help ease constipation. Don’t overdose, though. Too much can lead to diarrhea.
Q. I have had chronic pain in my left shoulder after receiving the influenza vaccination approximately two months ago. The injection site felt high on my shoulder the day I received it, and I have had chronic pain from the site radiating to my neck and upper back, as well as pain during left arm movements ever since.
I contacted the pharmacy manager at the hospital where I work, and he said that there have been no other complaints. I am a fairly healthy middle-age woman. I work out regularly and teach a group exercise class every week. The pain from this injection has set me back and has inhibited my energy, mood and movement.
A. We have heard from other readers who have experienced long-lasting pain after a flu shot. We are not sure whether this is a reaction to the immunization or it is due to suboptimal injection technique. We encourage you to report this reaction to the joint Food and Drug Administration and Centers for Disease Control and Prevention Vaccine Adverse Events database.
In their column, Joe and Teresa Graedon answer letters from readers. Email them via their websit peoplespharmacy.com.